Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 1, 2017, 8:22 PM EDT for Clinton County, Essex County, Franklin County, New York; Addison County, Vermont. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 8:22 PM EDT (00:22 UTC)
- Expired
- May 1, 2017, 9:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, Addison County, VT
The radar
The Burlington radar (KCXX), 60 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:25 PM EDT | TSTM WND DMG | Newcomb, NY | TREES AND POWERLINES DOWN |
| May 1, 8:30 PM EDT | TSTM WND DMG | Lake Placid, NY | A FEW TREES DOWN |
| May 1, 8:31 PM EDT | TSTM WND DMG | Redford, NY | TREES AND POWERLINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 6:52 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702
WUUS51 KBTV 020022
SVRBTV
NYC019-031-033-VTC001-020115-
/O.NEW.KBTV.SV.W.0005.170502T0022Z-170502T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
822 PM EDT MON MAY 1 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southern Clinton County in northern New York...
Southeastern Franklin County in northern New York...
Essex County in northern New York...
Western Addison County in central Vermont...
* Until 915 PM EDT
* At 821 PM EDT, severe thunderstorms were located along a line
extending from near Loon Lake to near Coreys to near Long Lake,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Adirondack Regional Airport, Plattsburgh International Airport,
Essex, Peru, Willsboro, Crown Point, Westport, Wilmington,
Elizabethtown, Minerva, Newcomb, Schroon Lake, Au Sable Forks, Jay
In Essex County, Clayburg, Keene Valley, Port Kent, D A R State
Park, Mount Marcy and Ferrisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4459 7338 4450 7331 4444 7329 4437 7334
4427 7331 4427 7317 4377 7321 4375 7336
4379 7336 4381 7340 4374 7406 4380 7405
4383 7415 4381 7421 4392 7434 4397 7426
4412 7428 4412 7435 4456 7420 4468 7339
TIME...MOT...LOC 0021Z 250DEG 43KT 4451 7404 4422 7420 4393 7432
HAIL...<.75IN
WIND...60MPH
$$
RDEAL1 follow-up statement
065
WWUS51 KBTV 020049
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
849 PM EDT MON MAY 1 2017
NYC033-020058-
/O.CAN.KBTV.SV.W.0005.000000T0000Z-170502T0115Z/
Franklin NY-
849 PM EDT MON MAY 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
northern New York...and central and southern Vermont.
LAT...LON 4381 7420 4413 7403 4462 7383 4468 7339
4459 7338 4450 7331 4444 7329 4437 7334
4427 7331 4427 7317 4377 7321 4375 7336
4379 7336 4381 7340 4374 7406 4380 7405
4383 7415
TIME...MOT...LOC 0048Z 264DEG 43KT 4456 7359 4416 7374 4382 7387
$$
NYC019-031-VTC001-020115-
/O.CON.KBTV.SV.W.0005.000000T0000Z-170502T0115Z/
Clinton NY-Essex NY-Addison VT-
849 PM EDT MON MAY 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN CLINTON...ESSEX AND WESTERN ADDISON COUNTIES...
At 848 PM EDT, severe thunderstorms were located along a line
extending from near Harkness to St. Huberts to near South Schroon,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Plattsburgh International Airport, Essex, Peru, Willsboro, Crown
Point, Westport, Wilmington, Elizabethtown, Minerva, Schroon Lake, Au
Sable Forks, Mount Marcy, Jay In Essex County, Ferrisburg, Clayburg,
Keene Valley, Port Kent, Kingsland Bay State Park, D A R State Park
and Crown Point Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn
boats.
For your protection move to an interior room on the lowest
floor of a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4381 7420 4413 7403 4462 7383 4468 7339
4459 7338 4450 7331 4444 7329 4437 7334
4427 7331 4427 7317 4377 7321 4375 7336
4379 7336 4381 7340 4374 7406 4380 7405
4383 7415
TIME...MOT...LOC 0048Z 264DEG 43KT 4456 7359 4416 7374 4382 7387
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:11 PM EDT, 11 minutes earlier.
Area forecast discussion, May 1, 8:11 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Burlington VT 811 PM EDT Mon May 1 2017 .SYNOPSIS... A cold front approaching from the eastern Great Lakes will bring a brief period of moderate to heavy rainfall this evening into the overnight hours, along with isolated thunderstorms. Winds may be locally gusty with these showers and thunderstorms from the Champlain Valley westward across northern New York. Mostly cloudy skies and isolated to scattered light rain showers will occur on Tuesday and Wednesday, as a trailing upper level low moves eastward across the North Country. High pressure will bring drier and more pleasant weather conditions on Thursday. A large area of low pressure will mark a return to unsettled weather conditions on Friday and through the weekend. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 702 PM EDT Monday...Quick update to reflect issuance of Severe Thunderstorm Watch #187 through midnight for portions of the Adirondacks and western VT per coordination with SPC and NWS Albany. Prior discussion from 633 PM EDT Monday... Active evening on tap as vigorous convective line pushes into the forecast area. Massaged hourly pops per latest HRRR guidance which is handling current evolution the best among CAM output. Warm front remains draped across the Adirondacks into the central and southern Champlain Valley, with cool northeasterly flow remaining locked in across the St Lawrence Valley, and cool southeasterly marine modified air holding in place in eastern VT. In fact, marked backing of the flow to east-southeasterly has also allowed this marine air to channel through the gaps and river valleys into portions of the eastern Champlain Valley. Gusty winds remain the largest convective threat through early evening south of the warm front, mainly south and west of an Edwards-Saranac Lake- Middlebury- Bennington line in the 7-9 pm time frame. While I still don't anticipate widespread severe weather, gusts into the 40-50 mph range look plausible in the western areas of this threat area with an isolated severe storm possible. Conditions continue to be monitored closely. Prior discussion... Active period of weather expected through much of the near- term. An east-west oriented quasi- stationary frontal boundary was in place across far nrn NY ewd across far nrn VT at 18Z, with a 20deg temp difference across the frontal zone. Thermal ridging (+11 to +13C at 850mb per RAP) aloft and building heights has resulted in a lull in precipitation this afternoon, along with a few breaks in the overcast across wrn/swrn VT and the nrn Adirondacks. Still some lingering light showers associated with shallow frontal ascent near the Canadian border, which will continue this afternoon. Better forcing for ascent arrives this evening and overnight, along with narrow axis of surface based/elevated instability ahead of advancing cold front. Based on mesoscale models (HRRR/BTV-4km/NAM-3kmNest), it appears convective line will approach St. Lawrence County by 23-00Z, and move into the Champlain Valley by 03Z. Should see SBCAPE 200-500 J/kg and sfc-6km bulk shear of 50-60kts across srn St. Lawrence county into the nrn Adirondacks this evening, supporting heavy downpours and some locally gusty winds in advance of the front. Further north and east, instability is expected to be more limited, and/or elevated in nature. Thus, should see convective elements weakening as they move into wrn VT around 03Z. Mentioned heavy rain and gusty winds with the embedded tstms from the Champlain Valley wwd, with just a few rumbles of thunder generally expected east of the Greens as activity weakens overnight. Additional QPF of 0.75"-1.0" expected across nrn NY into far nwrn VT, with lower amts to the south and east. Given 1-1.25" rainfall has already fallen in spots across far nrn NY, may see some localized poor drainage flooding across the St. Lawrence Valley and nrn Adirondacks this evening and tonight. Will continue to monitor, but anticipate staying below flash flood guidance (2-3" in 6hrs). Temperatures will rise ahead of the front this evening, mainly into the upper 60s to lower 70s, expect locally in the upr 50s for far nrn NY into the nrn Champlain Valley. Frontal passage will bring a westerly wind shift with temps falling into the upr 40s to lower 50s by daybreak on Tuesday. Trailing mid- level low will maintain mostly cloudy skies on Tuesday with highs mainly in the mid-upr 50s across nrn NY, and low-mid 60s across VT. May see some shallow surface-based instability develop under the upper low Tuesday with daytime heating. The 12Z NAM shows 100 J/kg CAPE at BTV at 21Z. Thus, anticipate scattered Tues. afternoon showers, and may see some graupel from a few of the stronger cells especially across the higher terrain areas. Southwest winds of 10-15 mph and mostly cloudy conditions persist into Tuesday night, with rather uniform low temps mainly in the low-mid 40s. Can't rule out a few lingering showers, especially across the higher terrain. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 310 PM EDT Monday...Upper low pushes further into Canada on Wednesday, terrain driven showers will continue to linger into the early evening. Showers will wind down Wednesday night with surface and upper level ridging over the North Country. Temperatures will be below seasonal normals during this timeframe with cold air in place behind departing frontal system. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 315 PM EDT Monday...Really no significant changes for the long term portion of the forecast. Thursday looks to be the last dry day of the period. A large vertically stacked low pressure system will approach Thursday night and especially Friday, widespread rainfall is expected for our forecast area. This low will remain nearby and keep the weather unsettled across our area through the entire forecast period, temperatures will be cool. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Through 18Z Tuesday...Complex forecast for this evening with convective line of strong to severe storms progressing west- east across the area, weakening into eastern VT. Main idea is a mixture of VFR/MVFR with brief heavy downpours/gusty winds, mainly from the Champlain Valley west through 02Z. Moderate to severe turbulence possible within line of storms. Behind this activity scattered rain showers taper off overnight, then re- blossom by Tuesday afternoon as upper low approaches from the Great Lakes. Again, a mixture of VFR/occnl MVFR with this activity. Winds variable this evening, trending south/southwesterly later tonight into Tuesday and becoming a tad gusty. Outlook... Tuesday Night: VFR. Breezy. Chance SHRA. Wednesday: VFR. Breezy. Chance SHRA. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Slight Chance SHRA. Thursday Night: VFR/MVFR. Likely SHRA. Friday: VFR/MVFR. Breezy. Definite SHRA. Friday Night: VFR/MVFR. Likely SHRA. Saturday: VFR/MVFR. Likely SHRA. && .MARINE... Lake wind advisory will be cancelled this afternoon, as south winds hold generally in the 10-20 kt range through this evening and overnight. Convective showers and a few embedded thunderstorms along an approaching cold front may briefly increase winds between 10pm and midnight across Lake Champlain, followed by a southwesterly wind shift. Aside from the showers and possible thunderstorms, winds are expected to be below advisory criteria. Conditions will be monitored for a possible lake thunderstorm advisory based on convective trends this evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...JMG/Banacos SHORT TERM...Neiles LONG TERM...Neiles AVIATION...JMG/Banacos MARINE...Taber
Hazardous weather outlook, May 1, 3:01 AM EDT, 17 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 301 AM EDT Mon May 1 2017 VTZ003-004-006>008-010-012-016>019-020715- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 301 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. A line of showers with an embedded rumble of thunder is expected tonight...which could produce localized gusty winds and a brief heavy down pour. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026>031-034-035-087-VTZ001-002-005-009-011-020715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Western Chittenden-Western Addison-Western Rutland- 301 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. A line of showers with embedded thunderstorms will impact northern New York and the Champlain Valley between 6 PM this evening and 2 AM early Tuesday Morning. A few stronger to localized severe storms are possible...especially across the southern Saint Lawrence Valley and the western Adirondack Mountains with the primary threat being isolated damaging wind gusts to 60 mph. Isolated power outages and trees down are possible. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 6:32 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
632 PM EDT MON MAY 1 2017
NYZ026-029-087-012330-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
632 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LAWRENCE
COUNTY...
At 631 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Wellesley Island State
Park to near Kring Point State Park to near Redwood to near Fort
Drum. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
De Kalb, Colton, Morley, Edwardsville, Lisbon, Pierrepont, Russell,
De Peyster, Rossie, Stark, Chippewa Bay, West Parishville, Jacques
Cartier State Park, West Potsdam, North Gouverneur, West Pierrepont,
East De Kalb, South Hammond, Pyrites and Higley Flow State Park.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
4444 7579 4445 7577 4445 7578 4447 7577
4447 7579 4451 7575 4473 7543 4476 7540
4477 7541 4482 7531 4456 7471 4447 7459
4427 7556 4440 7584
TIME...MOT...LOC 2231Z 258DEG 43KT 4448 7607 4438 7594 4423 7586 4399
7578Local storm report, May 1, 7:46 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
746 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG FINE 44.25N 75.14W
05/01/2017 ST. LAWRENCE NY LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
EVENT NUMBER BTV1701882
JMGLocal storm report, May 1, 7:50 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
750 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG RUSSELL 44.43N 75.15W
05/01/2017 ST. LAWRENCE NY LAW ENFORCEMENT
VARIOUS LOCATIONS IN SOUTHERN HALF OF COUNTY INCLUDING
RUSSELL
&&
EVENT NUMBER BTV1701883
JMGThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:16 PM EDT | Special Weather Statement | BTV | Addison, Rutland | 59 min |
| May 1, 10:29 PM EDT | Special Weather Statement | BTV | Orange, Windsor | 16 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.